I'm working with a weight loss doctor. He's got me on topiramate and phentermine. He started the topiramate at a very low dose and has gone up on it. I'm now on 100 mg 2x a day. It has worked great in cutting my appetite. I feel like I'm in a fog. My concentration is horrible. I can't concentrate on anything. I have to write everything down. Then I came here and read the horror stories of people still having problems with memory loss after they stopped the medicine. Reading more about the drug it is actually an anti-seizure/anti-convulsant med in the family of gabapentin. It's also prescribed for migraines, weight loss and bi-polar. It can also make a person with depression suicidal. None of this information was ever shared with me by the doctor. If I knew this drug was in the gabapentin category or neuronton I would have never gone on it. I've taken neuronton and Lyrica and did not do well on those.
I'm on the same medication also for weight loss. Since May of last year, I have gained 98 lbs. But my problem is, it's not helping at all. My doctor & I have increased the dosage, but still no response. I used to take it for migraines when I was younger & it helped that but not now.
I was on topamax for about 1 year (for nerve pain. .but was hoping for weight loss! ) I lost half of my hair! Along with my balance and my memory! Be careful with this drug. Switched doctors and was off for a short period. Weight loss was great 1st time. 2nd time..no effect at all. I just started ldn for pain 6 days ago & have lost 16 pounds as of this morning. Pain is 80% gone! So are the carb cravings. I'm a nurse. .so I know a lot of that is water weight. But how can I be discouraged with that insane loss! Even I can't believe it myself. Best to you!
I had migraines so years ago my neurologist prescribed Topomax. I didn't realize it was an anti-seizure medication or that it caused extreme weight loss for me. I was overweight, almost morbidly obese. I transitioned to healthy foods and ditched my car to commute to the office by mountain bike. What I didn't like was that I lost 4 pounds per week and by the end of 8 months I was a scrawny 122 pounds. I also lost cognitive ability and my work function diminished to the point I was called in for questioning on errors made on a daily basis. I coordinated with my primary dr who referred me back to the neurologist who switched Rx to one I was allergic to. It was a personal nightmare for me but I'm sharing my experience in hopes it helps others. I've seen topomax (topirimate) described as "Dope-amax" and that's what it did to my cognition.
As far as the weight loss, I wasn't nauseated at all but I lost too much weight not due to the eating healthy and incorporating 4 mile round trip commutes Monday through Friday, but because the Rx made me not want to eat at all. I literally forced myself to eat but it was so little in portion that of course my body ate itself away. I'm an extreme case but Topimax did eliminate migraines.
- Topiramate Information for Consumers
- Topiramate Information for Healthcare Professionals (includes dosage details)
- Side Effects of Topiramate (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 15 Jan 2015 • 1 answer
Updated 10 May 2016 • 2 answers
Updated 24 Jun 2018 • 4 answers
Updated 1 Aug 2016 • 2 answers
Updated 1 Dec 2017 • 2 answers